Case Report: PDF OnlyAcute Hepatitis Induced by Chinese Hepatoprotective Herb, Xiao-Chai-Hu-TangHsu, Li-Minga; Huang, Yi-Shina, *; Tsay, Shyh-Hawb; Chang, Full-Younga; Lee, Shou-DongaAuthor Information aDivision of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, and National Yang-Ming University School of Medicine, Taipei, Taiwan, R.O.C. bDepartment of Pathology, Taipei Veterans General Hospital, and National Yang-Ming University School of Medicine, Taipei, Taiwan, R.O.C. *Correspondence to: Dr. Yi-Shin Huang, Division of Gastroenterology, Department of Internal Medicine, Taipei Veterans General Hospital, 201, Section 2, Shih-Pai Road, Taipei 112, Taiwan, R.O.C. E-mail: [email protected] Received: July 4, 2005; • Accepted: September 30, 2005. Journal of the Chinese Medical Association: February 2006 - Volume 69 - Issue 2 - p 86-88 doi: 10.1016/S1726-4901(09)70119-4 Metrics Abstract Xiao-chai-hu-tang (syo-saiko-to in Japanese) is a herbal remedy that has been widely used in China for treatment of respiratory, hepatobiliary, and gastrointestinal diseases, particularly among patients with chronic liver disease. However, its safety has recently been challenged. We, herein, report a Chinese patient with acute hepatitis induced by this herb. A 52-year-old woman presented with weakness, fatigue, and tea-colored urine after continual consumption of the decoction of xiao-chai-hu-tang for 1.5 months. Laboratory studies disclosed acute hepatitis even though all of the viral hepatitis markers were negative. Liver biopsy also revealed a picture of acute hepatocellular hepatitis. The symptoms improved after discontinuing the drug, and liver biochemical tests normalized 2 months later. The case report reminds us of the probable adverse drug reaction of herbs, even in some that are claimed to have hepatoprotective effects. © 2006 by Lippincott Williams & Wilkins, Inc.